Diastat and Breastfeeding: An Overview
(diazepam rectal gel
) is a prescription medication used to treat seizures
(the active ingredient of Diastat) passes through breast milk and may cause side effects in a breastfed infant. Therefore, make sure to let your healthcare provider know if you are breastfeeding or thinking of breastfeeding.
Diastat and Breastfeeding: What Does the Research Say?
In studies, diazepam was shown to pass through breast milk in humans. Because serious side effects can occur, it is often recommended that women stop breastfeeding while taking Diastat. It can cause drowsiness, feeding problems, weight loss, and other problems in breastfed infants.
However, Diastat is different from most other diazepam products, in that it is intended only for occasional use. Your healthcare provider may recommend stopping breastfeeding temporarily after a dose of Diastat. This may be accomplished by using a breast pump and discarding the milk for a period of time.
Talking With Your Healthcare Provider About Diastat and Breastfeeding
You should talk with your healthcare provider about Diastat and breastfeeding. Everyone's situation is different, and your healthcare provider understands your situation best. After considering what you want and expect, as well as your current health situation, you and your healthcare provider can make a shared decision about Diastat and breastfeeding that is right for you.